Ohio, 2004

Damaging Wind in Ohio, August 20, 2004

August 20, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 2:12 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 20, 2:12 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI AUG 20 2004

.AVIATION...
BIG CONCERN THROUGH ABOUT MIDNIGHT IS WDSPRD TSTMS WITH CONDS BLO
3SM -TSRA AND BLO OVC010CB AS STRONG FNT WITH SIGNIFICANT FORCING
APPROACHES AND PUSHES THROUGH AREA . SOME 4RA- BR OVC020 BEHIND FRNT
WITH GRDL IMPVMENT SATURDAY.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CONVECTION REALLY GETTING UNDERWAY NOW. ETA AND GFS HAVE COME MORE
IN LINE WITH A SOLUTION FOR A SPEEDIER PASSAGE OF THE LOW WITH A
MORE SOUTHERLY TRACK. WILL GO WITH FLOOD WATCH AS PRECPBLE WATERS
BETWEEN 1.5 AND 2 INCHES..THOUGH FASTER MOVEMENT MAY HOLD DOWN FINAL
AMOUNTS. WILL INCLUDE CHC SEVERE WITH LIS -4 TO -6. WILL CONTINUE
WITH LIKELY IN THE MORNING FAR EASTERN ZNS AND CUT TO CHANCE FURTHER
WEST IN THE A.M. CLEARING SAT NIGHT AND MS SUNDAY AS RIDGE BUILDS
ACROSS.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
SFC RIDGE HOLDS OFF PRECIP UNTIL WEDNESDAY WITH APPROACH OF SHORT WV
THAT TAKES UNTIL FRIDAY TO CLEAR THE FA. SE SFC RIDGE BUILDS
WESTWARD TO KEEP FA DRY THEN.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TODAY
     AND TONIGHT.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029-030 TODAY AND TONIGHT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 TODAY AND TONIGHT.
&&
Hazardous weather outlook, Aug 20, 8:56 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT FRI AUG 20 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
956 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON THROUGH MIDNIGHT. THE PRIMARY THREAT APPEARS TO BE
FROM DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. A TORNADO CANNOT BE
RULED OUT. ALSO HEAVY RAINS ACCOMPANYING THESE STORMS CAN CAUSE
PONDING OF WATER ON ROADWAYS AND LOWLAND FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL BE LIKELY TODAY.

In the hours before

Local storm report, Aug 20, 9:58 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     WINTERSVILLE            40.38N 80.71W
08/19/2004                   JEFFERSON          OH   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES REPORTED DOWN IN AND
            AROUND THE TOWN CAUSING POWER OUTAGES.

0445 PM     HAIL             WINTERSVILLE            40.38N 80.71W
08/19/2004  0.88 INCH        JEFFERSON          OH   SKYWARN SPOTTER

            LARGE 7/8 INCH HAIL REPORTED NEAR WINTERSVILLE.

&&
Local storm report, Aug 20, 10:06 AM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1106 AM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     5 N LIGONIER            40.32N 79.24W
08/19/2004                   WESTMORELAND       PA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES REPORTED DOWNED THROUGHOUT
            LIGONIER TOWNSHIP.

&&
Special weather statement, Aug 20, 12:06 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT FRI AUG 20 2004

OHZ048-057-058-068-201800-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
106 PM EDT FRI AUG 20 2004

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON...GUERNSEY...MUSKINGUM AND NOBLE...

AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
DILLON STATE PARK TO 11 MILES SOUTH OF RURALDALE....MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CAMBRIDGE... COOPERDALE... COSHOCTON...CUMBERLAND...DILLON STATE
PARK...HIGH HILL... NEW CONCORD... SENECAVILLE AND ZANESVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
Special weather statement, Aug 20, 1:01 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT FRI AUG 20 2004

PAZ016-023-201845-
INDIANA PA-JEFFERSON PA-
201 PM EDT FRI AUG 20 2004

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON AND INDIANA...

AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS FORMING 4 MILES SOUTH OF PLUMVILLE....MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GLEN CAMPBELL...MARION CENTER...PLUMVILLE AND PUNXSUTAWNEY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
Special weather statement, Aug 20, 1:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT FRI AUG 20 2004

PAZ021>023-030-201945-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
257 PM EDT FRI AUG 20 2004

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...INDIANA...WESTMORELAND AND ALLEGHENY...

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLUM TO 8
MILES SOUTH OF APOLLO TO 8 MILES SOUTH OF SHELOCTA...OR ALONG A LINE
EXTENDING FROM PLUM TO 4 MILES WEST OF SALTSBURG TO 7 MILES WEST OF
HOMER CITY....MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  APOLLO...CROOKED CREEK LAKE PARK...ELDERTON...FORD CITY...
  FREEPORT...NATRONA HEIGHTS...NEW KENSINGTON...PLUM...SHELOCTA...
  SPRINGDALE AND VANDERGRIFT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 20, 3:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             CHERRY TREE             40.73N 78.81W
08/20/2004  1.00 INCH        INDIANA            PA   SKYWARN SPOTTER

            QUARTER SIZED HAIL RE3PRTED IN CHERRY TREE ALONG WITH 40
            MPH WIND GUSTS.

&&

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 20, 3:15 PM EST
Where
Harrison County, 2 mi W of Cadiz
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -81.033

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418255.